New Mexico, 2016

High Wind and Strong Wind in New Mexico, March 12, 2016

March 12, 2016 · NWS ABQ · 4 events in 4 counties and zones

A strong jet stream moving over New Mexico interacted with deepening surface low pressure over the plains to produce widespread windy conditions. The strongest winds impacted areas along the central high terrain and nearby east slopes where gusts near 60 mph were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong jet stream moving over New Mexico interacted with deepening surface low pressure over the plains to produce widespread windy conditions. The strongest winds impacted areas along the central high terrain and nearby east slopes where gusts near 60 mph were observed. A few virga showers over central New Mexico tossed around light weight objects around Albuquerque. Lots of small branches and twigs were scattered around area streets. Minor damage impacted a commercial retailer along 4th street. An impressive dust devil whirled through a Clovis neighborhood resulting in damage to an RV, porch awnings, and yard furniture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 12, 10:43 AM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 12, 10:43 AM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1043 AM MST SAT MAR 12 2016

.AVIATION...
18Z TAF CYCLE
STRONG WINDS ARE EXPECTED TODAY. S TO SW WINDS WILL VEER AROUND TO
THE W AND NW AS THE FRONT MOVES THRU. CURRENTLY...THE COLD FRONT
IS MOVING EASTWARD ACROSS WESTERN NM LATE THIS MORNING. AS THE
FRONT SHIFTS EASTWARD THIS AFTERNOON...EXPECT A 1 HOUR OR SO
PERIOD OF EXTREMELY WINDY CONDITIONS...GUSTS BTW 40-50KT...AND
POTENTIALLY BLDU. THIS WIND WILL BE ABOVE THE AMBIENT STRONG WINDS
THIS AFTERNOON WHICH WILL EASILY GUSTS BETWEEN 30 AND 40KT. COULD
SEE SOME BRIEF VSBY RESTRICTIONS ALONG THE FRONT DUE TO RA AND/OR
SN SHOWERS. STRONG W TO NW WINDS WILL CONTINUE ALONG AND JUST EAST
OF THE CENTRAL MTN CHAIN TONIGHT...WITH PERHAPS SOME ERRATIC HIGH
WIND GUSTS DUE TO MTN WAVE ACTIVITY.

34

&&

.PREV DISCUSSION...1025 AM MST SAT MAR 12 2016...
.UPDATE...
SMALL BUT POTENT STORM ENTERING WESTERN NM THIS AM AND CREATING
RAIN SHOWERS...SNOW SHOWERS...LIGHTNING...STRONG WIND GUSTS AND
BLOWING DUST. UPDATING ZONES TO PRIMARILY ADD BLOWING DUST TO MOST
OF THE EAST AND THE WESTERN...CENTRAL VALLEYS. ADJUSTED TEMPS DOWN
IN A FEW WESTERN ZONES AND UP FOR SEVERAL CENTRAL AND EASTERN
ZONES. 40

&&

.PREV DISCUSSION...351 AM MST SAT MAR 12 2016...
.SYNOPSIS...
RATHER FAST MOVING AND COMPACT MID AND UPPER LEVEL LOW WILL COME
INTO THE NORTH HALF OF NEW MEXICO TODAY...BUT MUCH OF ITS MOISTURE
WILL HAVE BEEN RUNG OUT TO OUR WEST BEFORE GETTING HERE. STILL A
FEW INCHES OF SNOW MAY WELL STILL ACCUMULATE ABOVE ROUGHLY 8500 OR
MORE LIKELY 9000 FEET ACROSS THE TUSAS AND SANGRE DE CRISTOS...
WHILE ISOLATED TO OCCASIONALLY SCATTERED MOSTLY LIGHT RAIN AND
MIXED RAIN AND SNOW SHOWERS WILL BE POSSIBLE AT LOWER ELEVATIONS
MAINLY NORTH OF I-40 ACROSS NORTH CENTRAL AND NORTHWEST NEW
MEXICO. STRONG WINDS WILL DEVELOP MOST AREAS BETWEEN MID MORNING
AND THE NOON HOUR AS THE PRESSURE GRADIENT TIGHTENS AND WIND ALOFT
INCREASE AHEAD OF THE LOW. MUCH OF EAST AND A GOOD PORTION OF
CENTRAL NEW MEXICO WILL SEE CRITICAL FIRE WEATHER CONDITIONS LATER
TODAY WITH RED FLAG WARNINGS HOISTED. WINDS WILL CONTINUE TO
INCREASE IN THE AFTERNOON AND EVENING WHEN GUSTS BETWEEN 45 AND 60
MPH WILL BE LIKELY NEAR AND ESPECIALLY SOUTH OF I-40. STRONG WINDS
WILL SLOWLY SUBSIDE ACROSS WESTERN NEW MEXICO AFTER SUNSET AND
REMAIN STRONG FROM THE CENTRAL MOUNTAIN CHAIN ON EAST SUNDAY.
STRONG WINDS WILL GAIN GREATER GROUND AGAIN MONDAY AND TUESDAY
WITH SOME MODEST WARMING.

&&

.DISCUSSION...
OUR INCOMING...QUICK MOVING COMPACT MID AND UPPER LVL LOW IS STILL
ON TARGET TO CROSS THE NORTH HALF OF NM LATER TODAY INTO THIS
EVE. IT WILL ARRIVE WITH MUCH OF ITS MOISTURE HAVING BEEN RUNG OUT
MUCH OF ITS MOISTURE WILL HAVE BEEN RUNG OUT TO OUR WEST BEFORE
GETTING HERE. STILL THOUGH A FEW INCHES OF SNOW MAY WELL STILL
ACCUMULATE NEAR AND ESPEC ABOVE 9000 FEET ACROSS THE TUSAS AND
SANGRE DE CRISTOS...WITH ISOLD TO OCCAS SCT MOSTLY LIGHT RAIN AND
MIXED RAIN AND SNOW SHOWERS WILL BE POSSIBLE AT LOWER ELEVATIONS
MAINLY NORTH OF I-40 ACROSS N CENTRAL AND NW NM. STRONG WINDS
WILL DEVELOP MOST AREAS BETWEEN MID MORNING AND THE NOON HOUR AS
WINDS ALOFT SHARPLY INCREASE AND THE PRESSURE GRADIENT TIGHTENS
AHEAD OF THE LOW. WINDS WILL CONTINUE TO INCREASE IN THE AFTN
AND EVE WHEN GUSTS BETWEEN 45 AND 60 MPH WILL BE LIKELY NEAR AND
ESPECIALLY SOUTH OF I-40. MUCH OF EAST AND A GOOD PORTION OF
CENTRAL NEW MEXICO WILL SEE CRITICAL FIRE WEATHER CONDITIONS LATER
TODAY WITH RED FLAG WARNINGS HOISTED. SEE THE FIRE WX DISCUSSION
BELOW FOR MORE DETAILS ON WINDS AND FIRE WEATHER CONDITIONS.

STRONG WINDS WILL EASE BACK ACROSS WEST NM AFTER SUNSET...BUT
CONTINUE QUITE STRONG WELL INTO TONIGHT FROM THE CENTRAL MTN
CHAIN ON EAST AND STILL BE BREEZY TO OCCAS WINDY THERE MUCH OF
SUN. STRONG WINDS WILL GAIN GREATER GROUND AGAIN MONDAY AND
TUESDAY WITH SOME MODEST TO MODERATE WARMING. SADLY STILL NO
SIGNIFICANT CHANCES OF WIDESPREAD WETTING PRECIP FOR THE FCST AREA
AS FAR OUT AS CAN BE SEEN.

43

&&

.FIRE WEATHER...
STILL LOOKING AT A SOLID RED FLAG EVENT FOR CENTRAL-EASTERN PORTIONS
OF THE AREA TODAY. CLOUD COVER-HIGHER RH LOOK TO BE A LIMITER IN
OTHER ZONES...ESPECIALLY ACROSS THE NORTH. LOOKED CLOSELY AT ZONE
107 BUT DECIDED TO NOT ISSUE. HIGH TEMPS WILL BE 2 TO 13 DEGREES
ABOVE NORMAL ACROSS THE WARNED AREA AND MIXING HEIGHTS STILL LOOK TO
BE UNUSUALLY HIGH. AS MENTIONED ABOVE...CLOUD COVER WILL BECOME MORE
ABUNDANT DURING THE MID-LATE AFTERNOON HOURS AND MAY IMPACT SFC
MIXING. LOOKS LIKE THE MAIN CLOUD COVER BAND WOULD BE FOUND ALONG
AND TO THE NORTH OF I40. HAINES VALUES ARE SOMEWHAT PALTRY WITH
HIGHEST VALUES OF 4-5 FOUND ACROSS THE EAST. STILL LOOKING AT
WETTING PRECIPITATION ACROSS THE NW-NC MTNS FROM THE QUICK HITTING
CLOSED LOW THAT IS CURRENTLY OVER LAS VEGAS NV.

AS THE LOW MOVES EAST OF THE STATE THIS EVENING...MID LEVEL WIND
GRADIENT WILL SWITCH TO A NORTHWESTERLY FLOW AND INTENSIFY. BASED ON
MODEL SOUNDINGS...A STRONG INVERSION SHOULD BE FOUND JUST ABOVE THE
CENTRAL MOUNTAIN RIDGELINE. LAPSE RATES WOULD BE RATHER STEEP BELOW
THIS INVERSION AND ALLOW LOCALIZED MTN WAVES AND STRONG TO
VERY STRONG DOWNSLOPE WINDS TO IMPACT THE EAST SLOPES AND ADJACENT
HIGH PLAINS. WIND SPEEDS SHOULD BECOME A BIT LESS BY SUNRISE.

LOCALIZED STRONG WIND-LOW RH IS STILL EXPECTED BETWEEN CLINES
CORNERS TO SANTA ROSA ON SUNDAY. HUMIDITY VALUES WOULD ALSO BE
UNSEASONABLY LOW PRETTY MUCH AREAWIDE WITH ABOVE NORMAL AFTERNOON
TEMPS BY 5 TO 15 DEGREES.

MEDIUM RANGE MODELS REMAIN STEADFAST WITH THEIR DEPICTION OF A
STRENGTHENING WESTERLY JET FLOW OVER THE FORECAST AREA ON MONDAY.
STILL LOOKING AT A RATHER DEEP SURFACE LOW OVER SE CO AND SW KS.
HEDGED A LITTLE ABOVE MODEL GUIDANCE FOR THIS PERIOD ALTHOUGH MIXING
HEIGHTS PROJECTED TO BE A LITTLE LOWER COMPARED TO TODAYS FORECAST.
HIGH TEMPS SHOULD REMAIN 5 TO 15 DEGREES ABOVE NORMAL. CONTEMPLATED
ISSUING A WATCH FOR ZONE 106-103-104-107-108 BUT DECIDED TO HOLD
OFF. HAINES VALUES ARE ON THE LOWER SIDE WITH MAINLY 3-4 AND
EXPECTING CIRRUS CLOUD COVER. SUSPECT THE CLOUD COVER WONT MAKE A
BIG DIFFERENCE HOWEVER. ANOTHER LOW HUMIDITY DAY AND THE STRONGER
WIND FLOW WILL IMPACT THE ENTIRE AREA COMPARED TO MORE
SOUTHERN/EASTERN AREAS TODAY.

CONTINUING STRONG WIND-LOW RH IS EXPECTED FOR TUESDAY AS THE FLOW
TURNS MORE NORTHWESTERLY. COOLING WILL COMMENCE ON THIS DAY. DESPITE
THE COOLING HAVE DEWPOINTS PLUNGING SO RH VALUES ACTUALLY LOWER EVEN
MORE. LOOKING AT SOME SINGLE DIGITS ACROSS THE EAST AND LOWER-MIDDLE
RIO GRANDE VALLEY.

THE GFS-CANADIAN AND ECMWF PAINT A WEAKENING NW FLOW OVER THE AREA
ON WEDNESDAY ALTHOUGH STILL LOOKING AT SOME NORMAL AFTERNOON
BREEZES. HUMIDITY VALUES WOULD REMAIN ON THE LOW SIDE WITH SOME
SINGLE DIGITS ACROSS THE LOWLANDS.

THE BROAD NW FLOW WOULD CONTINUE THURSDAY AS ANOTHER PACIFIC LOW AND
SURFACE COLD FRONT APPROACH FROM THE NORTH. IMPACT FROM THE LOW AND
COLD FRONT IS EXPECTED THURSDAY NIGHT-FRIDAY. SIMILAR TO TWO DAYS
AGO...THE ECMWF HAS FLIPPED BACK TO A WETTER SOLUTION FOR THE NE
THIRD. THE GFS REMAINS DRIER WHILE THE CANADIAN SUPPORTS THE ECMWF.
WILL CONTINUE TO MONITOR BUT BASED ON THE FLIP FLOP AND MODEL
DISCREPANCY...CONFIDENCE IN THIS PERIOD IS LOWER. BASED ON WHAT IS
GOING ON IN THE PACIFIC...THE TREND COULD VERY WELL END UP BEING
DRIER. ALTHOUGH EXPECT SOME COOLING-HIGHER RH...ESPECIALLY EAST.

50

&&

.ABQ WATCHES/WARNING/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... NMZ104-106-108.

WIND ADVISORY UNTIL 5 AM MDT SUNDAY FOR THE FOLLOWING ZONES...
NMZ533-537>539.

WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING ZONES...
 NMZ506>508-519-520-525-534>536.

HIGH WIND WARNING UNTIL 5 AM MDT SUNDAY FOR THE FOLLOWING ZONES...
NMZ521>524-526-540.

&&
Hazardous weather outlook, Mar 12, 5:58 AM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 AM MST SAT MAR 12 2016

NMZ501>540-131300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
558 AM MST SAT MAR 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT BETWEEN NOON AND 6PM SATURDAY FOR
THE LOWER AND MIDDLE RIO GRANDE VALLEY AS WELL AS THE EASTERN
PLAINS WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.

THE STRONGEST WINDS...BLOWING FROM THE SOUTHWEST TO WEST WITH
GUSTS INCREASING TO BETWEEN 50 AND 65 MPH...WILL OCCUR IN THE
VICINITY AND IMMEDIATELY EAST OF THE SANDIA MOUNTAINS SOUTHWARD
THROUGH THE SACRAMENTO MOUNTAINS. STRONG CROSSWINDS ON NORTH SOUTH
ORIENTED ROADS...BLOWING DUST AND EVEN FLYING DEBRIS CAN BE
EXPECTED ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY AND TO A SLIGHTLY LESSER DEGREE TUESDAY...THE COMBINATION
OF STRONG WINDS...LOW HUMIDITY AND HIGH INSTABILITY MAY AGAIN
PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF THE
EASTERN PLAINS AND PERHAPS INTO CENTRAL NEW MEXICO. BOTH DAYS THE
POTENTIAL EXISTS FOR SURFACE WINDS TO GUST BETWEEN 45 AND 60 MPH
OVER A SIZABLE POTENTIAL OF NORTHERN AND CENTRAL NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 strong wind, 1 dust devil. Local standard time, as filed.

Strong Wind, Albuquerque Metro Area

When
March 12, 12:00 PM MST to 2:00 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Social Media

Trained spotter shared picture of several items tossed around from gusty winds in the parking lot of a commercial retailer along 4th street in Albuquerque.

High Wind, Estancia Valley

When
March 12, 1:00 PM MST to 2:00 PM MST
Where
Estancia Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter

A peak wind gust of 58 mph was reported at 131 pm MST in Stanley, NM.

High Wind, South Central Mountains

When
March 12, 1:00 PM MST to 2:30 PM MST
Where
South Central Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

A peak wind of 59 mph was reported at Sierra Blanca Regional Airport at 155 pm MST.

Dust Devil, Curry

When
March 12, 5:20 PM MST to 5:22 PM MST
Where
Curry County, 2 mi E of Clovis
Property damage
$5,000
Reported by
Public
Coordinates
34.410, -103.165

Photo showed impressive dust devil swirling through a Clovis neighborhood around 520 pm. The dust devil tore up some yards and damaged an RV as it moved east northeast through the area. A porch and yard furniture were damaged.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614938, 614940, 614941, 614939.